Alert archive / Arizona / Flash Flood Warnings in 2016
Flash Flood Warning 50, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Aug 20, 2016, 4:30 PM MST for Gila County, Arizona. It was in force for 2 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 20, 2016, 4:30 PM MST (23:30 UTC)
- Expired
- Aug 20, 2016, 6:30 PM MST
- In force
- 2 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Gila County, AZ
The radar
The Flagstaff radar (KFSX), 51 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 20, 5:50 PM MST | FLASH FLOOD | Gisela, AZ | FLASH FLOODING IN GISELA. NO PROPERTY DAMAGE... BUT WASHES IN THE AREA RUNNING HIGH WITH A FEW ROAD CROSSINGS TEMPORARILY IMPASSABLE. SOME DEBRIS DEPOSITED ON ROADWAYS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 80 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 11.5 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 367 J/kg
- Mixed-layer CIN
- -329 J/kg
- Mixed-layer LCL
- 1888 m above ground
- 0-6 km bulk shear
- 2 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
208 WGUS55 KFGZ 202330 FFWFGZ AZC007-210130- /O.NEW.KFGZ.FF.W.0050.160820T2330Z-160821T0130Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE FLAGSTAFF AZ 430 PM MST SAT AUG 20 2016 THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A * FLASH FLOOD WARNING FOR... GILA COUNTY IN EAST CENTRAL ARIZONA... * UNTIL 630 PM MST * AT 427 PM MST...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING HEAVY RAIN ACROSS THE WARNED AREA...EAST OF RYE INCLUDING GISELA AND MUCH OF THE TONTO CREEK DRAINAGE. ONE TO TWO INCHES OF RAIN HAVE ALREADY FALLEN...WITH ADDITIONAL RAIN OF A HALF INCH LIKELY THROUGH 5 PM MST. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY. * SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... GISELA...LOCATIONS ALONG TONTO CREEK INCLUDING LOW WATER CROSSINGS. PRECAUTIONARY/PREPAREDNESS ACTIONS... TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD DEATHS OCCUR IN VEHICLES. MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE. && LAT...LON 3417 11112 3401 11123 3403 11135 3421 11127 $$ JJ
2 follow-up statements
500 WGUS75 KFGZ 210039 FFSFGZ FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 539 PM MST SAT AUG 20 2016 AZC007-210130- /O.CON.KFGZ.FF.W.0050.000000T0000Z-160821T0130Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ GILA AZ- 539 PM MST SAT AUG 20 2016 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM MST FOR GILA COUNTY... AT 538 PM MST...DOPPLER RADAR INDICATED HEAVY RAIN HAS SHIFTED SOUTH OF THE WARNING AREA. HEAVY RAINFALL OF 1 TO 2 INCHES FROM EARLIER THIS AFTERNOON WILL CONTINUE TO CAUSE RISES ALONG AREA WASHES AND STREAMS...INCLUDING TONTO CREEK AND WASHES THAT FLOW INTO IT. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... GISELA. PRECAUTIONARY/PREPAREDNESS ACTIONS... MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE. LOW WATER CROSSINGS WILL FLOOD QUICKLY...TURN AROUND DONT DROWN. && LAT...LON 3417 11112 3401 11123 3403 11135 3421 11127 $$ JJ
378 WGUS75 KFGZ 210123 FFSFGZ FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 623 PM MST SAT AUG 20 2016 AZC007-210131- /O.EXP.KFGZ.FF.W.0050.000000T0000Z-160821T0130Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ GILA AZ- 623 PM MST SAT AUG 20 2016 ...THE FLASH FLOOD WARNING FOR GILA COUNTY WILL EXPIRE AT 630 PM MST... FLOOD WATERS HAVE RECEDED. FLOODING IS NO LONGER EXPECTED TO POSE A THREAT. HOWEVER, EXPECT ELEVATED FLOW THROUGH TONTO CREEK FOR THE NEXT HOUR. LAT...LON 3417 11112 3401 11123 3403 11135 3421 11127 $$ RR
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 3:10 PM MST, 1 hour 20 minutes earlier.
Area forecast discussion, Aug 20, 3:10 PM MST, 1 hour 20 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 310 PM MST SAT AUG 20 2016 .SYNOPSIS...Monsoon moisture will remain in place with the potential for shower and thunderstorm activity continuing into the middle of next week. && .DISCUSSION...The convective activity today has been focused along and south of the Mogollon Rim, with some heavy rain and a few reports of large hail in the strongest storms. We expect the focus of activity this afternoon and evening to be over Yavapai and Gila Counties...as the storms move off the Rim to the southwest through an environment of moderate instability. Isolated storms expected elsewhere through the evening. Very weak flow and relatively cool temperatures aloft continue across the area...with AZ between high pressure over N. CA/NV and the pinched remnants of elongated low pressure to the south. This pattern remains in place for Sunday, with similar convective activity expected. Slow storm motion to the northeast may promote more storm development north of the Rim on Sunday afternoon. The primary threats again will be heavy rain with the slowly moving storms. The models continue to show a slight strengthening of the westerly flow late on Monday...transitioning to a drier W to NW flow regime by Wednesday as a broad, weak trough develops over the Western US. The result will be some warming aloft (1.5-2.0C at 500mb) by late Monday...and some drying of the atmosphere...persisting through next week. With the lingering moisture we expect to maintain at least low- grade monsoon conditions through the week with the greatest storm coverage over the eastern portions of the forecast area. && .AVIATION...For the 00Z package...SCT TSRA will continue to slowly move south and west across Yavapai and Gila Counties through 03Z...generally south of a line from Williams to Payson. ISOLD -SHRA/-TSRA expected elsewhere. MVFR and ISOLD IFR conditions expected in the stronger storms. Another round of storms expected on Sunday...developing after 18Z. Aviation discussion not updated for amendments. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...BAK / Mottice AVIATION...BAK For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Local storm report, Aug 20, 1:12 PM MST, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
112 PM MST SAT AUG 20 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0108 PM HAIL PRESCOTT 34.58N 112.45W
08/20/2016 M0.50 INCH YAVAPAI AZ TRAINED SPOTTER
&&
EVENT NUMBER FGZ1600239
MLSpecial weather statement, Aug 20, 1:12 PM MST, 3 hours 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 112 PM MST SAT AUG 20 2016 AZZ008-037-202045- YAVAPAI COUNTY VALLEYS AND BASINS AZ-YAVAPAI COUNTY MOUNTAINS AZ- 112 PM MST SAT AUG 20 2016 ...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI COUNTY UNTIL 145 PM MST... AT 111 PM MST...DOPPLER RADAR WAS TRACKING SEVERAL STRONG THUNDERSTORMS FROM NEAR IRON SPRINGS TO SOUTHEAST OF WALKER IN THE PRESCOTT AREA...MOVING SOUTH AT 5 MPH. DIME SIZE HAIL WILL BE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... PRESCOTT...PONDEROSA PARK...WALKER...INDIAN HILL WEST PRESCOTT... GROOM CREEK SUBDIVISION...YAVAPAI COUNTY COURTHOUSE PRESCOTT... OAK KNOLL VILLAGE...LOWER WOLF CREEK CAMPGROUND... WHITE SPAR CAMPGROUND AND UPPER WOLF CREEK GROUP CAMPGROUND. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3461 11252 3437 11221 3425 11235 3448 11263 TIME...MOT...LOC 2011Z 020DEG 5KT 3445 11245 MOTTICE
Local storm report, Aug 20, 1:21 PM MST, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
121 PM MST SAT AUG 20 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM HAIL PRESCOTT 34.58N 112.45W
08/20/2016 M0.50 INCH YAVAPAI AZ TRAINED SPOTTER
&&
EVENT NUMBER FGZ1600240
MLLocal storm report, Aug 20, 1:26 PM MST, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
126 PM MST SAT AUG 20 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0125 PM HAIL PRESCOTT 34.58N 112.45W
08/20/2016 M1.25 INCH YAVAPAI AZ TRAINED SPOTTER
&&
EVENT NUMBER FGZ1600241
MLLocal storm report, Aug 20, 1:30 PM MST, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
130 PM MST SAT AUG 20 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0129 PM HAIL 2 E PRESCOTT 34.58N 112.41W
08/20/2016 M0.50 INCH YAVAPAI AZ TRAINED SPOTTER
&&
EVENT NUMBER FGZ1600242
MLSpecial weather statement, Aug 20, 2:47 PM MST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
247 PM MST SAT AUG 20 2016
AZZ008-016-018-037-202230-
EASTERN MOGOLLON RIM AZ-YAVAPAI COUNTY VALLEYS AND BASINS AZ-
YAVAPAI COUNTY MOUNTAINS AZ-NORTHERN GILA COUNTY AZ-
247 PM MST SAT AUG 20 2016
...SIGNIFICANT WEATHER ADVISORY FOR GILA...YAVAPAI...COCONINO AND
NAVAJO COUNTIES UNTIL 330 PM MST...
AT 246 PM MST...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR STRAWBERRY TO 17 MILES
SOUTHEAST OF YOUNG...AND MOVING WEST AROUND 10 MPH.
DIME SIZE HAIL AND WINDS TO 40 MPH WILL BE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
PAYSON...STAR VALLEY...FLOWING SPRINGS...TONTO VILLAGE...
HUNTER CREEK...WHISPERING PINES...MEAD RANCH...MESA DEL CABA...
CHRISTOPHER CREEK...WASHINGTON PARK...FREEDOM ACRES...PINE...
STRAWBERRY...EAST VERDE ESTATES...YOUNG...GERONIMO ESTATES...
KOHLS RANCH...HAIGLER CREEK...
KEHL SPRINGS CAMPGROUND AND TONTO NATURAL BRIDGE STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3438 11174 3416 11119 3378 11079 3387 11057
3430 11093 3450 11142
TIME...MOT...LOC 2146Z 087DEG 7KT 3445 11144 3396 11069
MOTTICEThe office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 12:51 PM MST | Special Weather Statement | FGZ | 24 min | |
| Aug 20, 1:09 PM MST | Special Weather Statement | FGZ | Gila | 36 min |
| Aug 20, 1:12 PM MST | Special Weather Statement | FGZ | Yavapai | 33 min |
| Aug 20, 1:21 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 24 min |
| Aug 20, 1:52 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 23 min |
| Aug 20, 2:24 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 21 min |
| Aug 20, 2:43 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 32 min |
| Aug 20, 2:47 PM MST | Special Weather Statement | FGZ | Gila | 43 min |
| Aug 20, 2:59 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 31 min |
| Aug 20, 3:06 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Yavapai | 24 min |
| Aug 20, 3:28 PM MST | Severe Thunderstorm Warning | FGZ | Gila, Yavapai | 18 min |
| Aug 20, 3:53 PM MST | Areal Flood Advisory | FGZ | Yavapai | 112 min |
| Aug 20, 3:59 PM MST | Severe Thunderstorm Warning | FGZ | Gila, Yavapai | 46 min |
| Aug 20, 4:02 PM MST | Areal Flood Advisory | FGZ | Gila, Yavapai | 3 hr |
| Aug 20, 4:22 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 23 min |
| Aug 20, 4:43 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 32 min |
Nearby
Flash Flood Warnings in Arizona, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.